Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 348, NWS Raleigh, NC

July 22, 2008Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2008, 6:45 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 6:45 PM EDT (22:45 UTC)
Expired
Jul 22, 2008, 7:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:10 PM EDTTSTM WND DMG4 Se Raeford, NCNUMEROUS LARGE TREES DOWN NEAR BOYLE ROAD AND STONEWALL COMMUNITY. REPORT OF TREE DOWN ON HOUSE WITH 3 PEOPLE TRAPPED. ALSO TREES DOWN NEAR ANTIOCH COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222245
SVRRAH
NCC051-093-222330-
/O.NEW.KRAH.SV.W.0348.080722T2245Z-080722T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ROCKFISH...OR 9 MILES
  NORTHEAST OF RED SPRINGS...MOVING WEST AT 15 MPH. NICKEL SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTIOCH...
  RAEFORD...SILVER CITY...
  BOWMORE...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
CLOUD TO GROUND LIGHTNING IS DEADLY SO SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES WILL
PROVIDE GOOD SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3491 7936 3494 7936 3504 7943 3520 7924
      3517 7913 3519 7909 3518 7899 3502 7883
      3491 7896 3495 7903 3485 7915 3484 7931
TIME...MOT...LOC 2245Z 099DEG 16KT 3490 7908

$$

WSS
3 follow-up statements
000 
WWUS52 KRAH 222259
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT TUE JUL 22 2008

NCC051-093-222330-
/O.CON.KRAH.SV.W.0348.000000T0000Z-080722T2330Z/
HOKE NC-CUMBERLAND NC-
659 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN CUMBERLAND AND HOKE COUNTIES...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ANTIOCH...OR 7 MILES NORTHEAST OF RED SPRINGS...MOVING WEST AT 10
MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... RAEFORD...SILVER CITY
AND BOWMORE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3491 7936 3494 7936 3504 7943 3520 7924
      3517 7913 3519 7909 3518 7899 3502 7883
      3491 7896 3495 7903 3485 7915 3484 7931
TIME...MOT...LOC 2259Z 099DEG 16KT 3490 7913

$$

WSS
000 
WWUS52 KRAH 222313
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT TUE JUL 22 2008

NCC051-222322-
/O.CAN.KRAH.SV.W.0348.000000T0000Z-080722T2330Z/
CUMBERLAND NC-
712 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUMBERLAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3490 7936 3496 7937 3504 7943 3520 7924
      3517 7913 3518 7910 3510 7911 3503 7909
      3494 7903 3495 7903 3485 7915 3484 7931
TIME...MOT...LOC 2312Z 099DEG 16KT 3491 7920

$$

NCC093-222330-
/O.CON.KRAH.SV.W.0348.000000T0000Z-080722T2330Z/
HOKE NC-
712 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR HOKE COUNTY...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ANTIOCH...OR NEAR RAEFORD...MOVING WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SILVER CITY AND
BOWMORE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3490 7936 3496 7937 3504 7943 3520 7924
      3517 7913 3518 7910 3510 7911 3503 7909
      3494 7903 3495 7903 3485 7915 3484 7931
TIME...MOT...LOC 2312Z 099DEG 16KT 3491 7920

$$

WSS
000 
WWUS52 KRAH 222332
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT TUE JUL 22 2008

NCC093-222341-
/O.EXP.KRAH.SV.W.0348.000000T0000Z-080722T2330Z/
HOKE NC-
731 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR HOKE COUNTY EXPIRED AT 730 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3490 7936 3496 7937 3504 7943 3520 7924
      3517 7913 3518 7910 3510 7911 3503 7909
      3494 7903 3495 7903 3485 7915 3484 7931
TIME...MOT...LOC 2313Z 099DEG 16KT 3485 7910

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE JUL 22 2008

.SYNOPSIS...A WEAK SURFACE BOUNDARY OVER THE AREA AND A WARM HUMID
AIR MASS WILL RESULT IN MUGGY CONDITIONS TONIGHT WITH A SLIGHT
CHANCE OF A SHOWER OR THUNDERSTORM...MAINLY EAST OF HIGHWAY 1. THE
THREAT FOR THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON AS AN
AREA OF LOW PRESSURE APPROACHES FROM THE WEST. THIS AREA OF LOW
PRESSURE WILL CROSS THE REGION WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM TUESDAY...

SFC ANALYSIS THIS AFTERNOON SHOWS A TROUGH AXIS STRETCHING FROM
NJ SOUTHWEST THROUGH THE CENTRAL CAROLINAS INTO GA. WEAK HIGH
PRESSURE WAS LOCATED JUST WEST OF THE MOUNTAINS OVER EASTERN TN/KY
AND WV. A WEAK COLD FRONT WAS LOCATED FURTHER NORTHWEST ACROSS
IA/IL/IN/OH. A LARGE OUTFLOW BOUNDARY ASSOC/W AN MCS THAT BARRELED
THROUGH THE OHIO VALLEY INTO WV DURING THE OVERNIGHT HOURS MADE
ITS WAY INTO CENTRAL NC DURING THE MORNING...STALLING OUT IN
VICINITY OF THE US 1 CORRIDOR (NOTICE THE PROMINENT WIND SHIFT IN
THAT AREA).

ALOFT...12Z RAOB ANALYSIS SHOWED AN UPPER LOW WELL NORTH OF THE
GREAT LAKES IN QUEBEC...WITH A LONGWAVE TROUGH AXIS STRETCHING
SOUTHWEST THROUGH THE GREAT LAKES INTO MO/AR. THE BEST DYNAMICS
ALOFT WERE ASSOC/W 30-40 METER 12-HR HEIGHT FALLS AND A 75-100 KNOT
JET ENTRANCE REGION OVER THE EASTERN OHIO VALLEY INTO NORTHERN WV/VA
AND PA. A WEAK SHORTWAVE TROUGH WAS NOTED AT 250MB JUST WEST OF THE
SOUTHERN APPALACHIANS ACROSS EASTERN TN/KY/AL. AT 500MB...THERE WAS
WEAK DIFFLUENCE ACROSS THE CAROLINAS.

CONVECTION: THE 12Z GSO SOUNDING IS SPORTING SOME PRETTY STEEP
LAPSE RATES... NEAR DRY ADIABATIC THROUGH 550MB...WITH A PWAT OF
1.31. FCST SOUNDINGS THIS AFTERNOON CONTINUE TO SHOW VERY STEEP
LOW/MID LEVEL LAPSE RATES...WITH SFC DEWPOINTS IN THE MID/UPPER
60S. FCST SOUNDINGS ARE SHOWING QUITE A BIT OF AVAILABLE
INSTABILITY THIS AFTERNOON WITH TEMPS EXPECTED TO REACH INTO THE
UPPER 90S TO NEAR 100F. THE BIG QUESTION TODAY IS WHETHER OR NOT
WE WILL HAVE A SUFFICIENT FOCUS FOR SCATTERED CONVECTION TO
DEVELOP. AT PRESENT...THE REMNANT MCS OUTFLOW BOUNDARY STALLED OUT
AROUND THE US 1 CORRIDOR IS A GOOD CANDIDATE FOR A LOW LEVEL
FOCUS. THE WEAK 250MB SHORTWAVE JUST WEST OF THE MOUNTAINS IS
ANOTHER CANDIDATE FOR CONVECTIVE SUPPORT...AT THE UPPER LEVELS.
HOWEVER...THE LATEST RUC IS NOT SHOWING MUCH IN THE WAY OF LIFT IN
ASSOC/W THIS FEATURE OVER CENTRAL NC...KEEPING THE BEST DPVA
(ASSOC/W A 15/S VORTMAX) FURTHER SOUTH OVER GA/SC. ANOTHER
POTENTIAL SOURCE OF LOW LEVEL LIFT MAY COME FROM THE
SEABREEZE...DEPENDING ON HOW FAR INLAND IT PROPAGATES. GIVEN
STRONG DIURNAL HEATING...IT SHOULD BE ABLE TO HEAD RELATIVELY FAR
INLAND...AS MUCH AS LIGHT SOUTHWEST (COAST PARALLEL) LOW LEVEL
WINDS WILL ALLOW. HAVE DECIDED TO DROP POPS IN THE TRIAD TO 20%
GIVEN THAT THEY ARE COOLER/DRIER THAN ANYWHERE ELSE...AND ARE
BEHIND THE STALLED OUTFLOW BOUNDARY. HAVE KEPT POPS AT LOW CHANCE
(30%) CLOSER TO THE TRIANGLE AND SANDHILLS WHERE TEMPS/MOISTURE
ARE HIGHER...AND UPPED POPS TO 40% IN THE COASTAL PLAIN WHERE THE
STALLED MCS OUTFLOW BOUNDARY MAY MEET WITH OUTFLOW BOUNDARIES FROM
DEEP CONVECTION CURRENTLY OVER FAR EASTERN NC AND/OR THE
SEABREEZE...SHOULD IT PROPAGATE FAR ENOUGH INLAND THIS AFTERNOON.
ANY STORMS THAT DO DEVELOP THIS AFTERNOON COULD EASILY BECOME
SEVERE GIVEN THE VERY STEEP LOW/MID LEVEL LAPSE RATES...WITH A
PRIMARY THREAT OF DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP
TO THE SIZE OF NICKELS.

TONIGHT...LOW TEMPERATURES EXPECTED TO BE VERY MILD IN THE
LOWER/MID 70S. WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS/STORMS
OVERNIGHT TO TAKE INTO ACCOUNT ANY ACTIVITY THAT MAY PERSIST WELL
PAST SUNSET AND/OR PROPAGATE INTO CENTRAL NC FROM THE NORTH OR
WEST...BASED ON THE LATEST GFS/NAM RUNS WHICH SHOW A POTENTIAL FOR
THIS TO OCCUR...IN ADDITION TO THE LATEST RADAR IMAGERY SHOWING
CONVECTION DEVELOPING UPSTREAM OVER CENTRAL/EASTERN TN...WITH FCST
SOUNDINGS SHOWING ENOUGH ELEVATED INSTABILITY TO SUPPORT
CONVECTION THROUGHOUT THE OVERNIGHT HOURS. -VINCENT

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM TUESDAY...

WEDNESDAY/WEDNESDAY NIGHT...VERY MOIST (PRECIP WATER VALUES AROUND 2
INCHES)...APPROACH OF A MID/UPPER LEVEL TROUGH...AND INCREASING
DIVERGENCE ALOFT (ESPECIALLY AFTER 18Z) SUGGEST A LIKELIHOOD OF
SCATTERED TO NUMEROUS THUNDERSTORMS. NAM/WRF IS A LITTLE FASTER
THAN SLOWER GFS WHILE 00Z ECMWF APPEARS TO BE A GOOD COMPROMISE.
NAM/WRF DOES APPEAR TO BE VERIFYING BETTER AT MID DAY WITH THE
PLACEMENT/DYNAMICS FOR CONVECTION OCCURRING OVER THE MID MS VALLEY
INTO THE WESTERN TN VALLEY (GFS LOOKS TOO SLOW AND TOO WEAK OVER
THE MO BOOTHEEL INTO WESTERN KY/TN). WHILE LOW/MID LEVEL
KINEMATICS RATHER WEAK...PRECIP LOADING IN THE STRONG UPDRAFTS MAY
LEAD TO DAMAGING WET MICROBURSTS. IN ADDITION...CONVECTIVE
INSTABILITY PARAMETERS SUGGEST THAT STORMS MAY PRODUCE CONTINUOUS
TO EXCESSIVE AMOUNT OF LIGHTNING (K INDICES NEAR 40 DEG C LOW
LEVEL THETA-E AXIS OVER CWA MUCAPE BETWEEN 2000-2500 J/KG ALONG
AND EAST OF HIGHWAY 1).

INITIATION OF CONVECTION WILL DETERMINE MAX TEMPS. IF TIMING OF
GFS IS MORE CORRECT...CONVECTION WILL START MUCH LATER ALLOWING
TEMPS TO WARM AT LEAST INTO THE MID 90S. SINCE FAVOR THE NAM
TIMING...LEANED TOWARD THE COOLER ETA MOS GUIDANCE.

WITH APPROACH OF MID LEVEL TROUGH WEDNESDAY NIGHT...EXPECT
CONVECTION TO CONTINUE THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS.

THURSDAY...NAM/WRF MORE AGGRESSIVE WITH THE EWD PASSAGE OF MID
LEVEL TROUGH THAN GFS/ECMWF. FAVOR THE SLOWER GFS AS DIFFICULT TO
GET A CLEAN TROUGH PASSAGE THIS TIME OF YEAR. BEST POTENTIAL FOR
CONVECTION WILL BE EAST OF HIGHWAY 1 WHERE DEEPER MOISTURE AND
BEST INSTABILITY WILL RESIDE.

FRIDAY...AIR MASS WILL BE CONDITIONALLY UNSTABLE (PER GFS). MID
LEVEL LAPSE RATES UNIMPRESSIVE BUT PRECIP WATER VALUES WILL BE
FAIRLY CLOSE TO NORMAL (1.3-1.5 INCHES) AND BOUNDARY LAYER LIFTED
INDICES MINUS 2 TO MINUS 3. WILL CARRY A SLIGHT CHANCE POPS
DURING THE HEAT OF THE DAY. THICKNESSES SUPPORT TEMPS CLOSE TO
NORMAL (NEAR 90/LOWER 90S).

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 210 PM TUESDAY...

WEAK UPPER LEVEL TROUGH AND ATTENDANT SURFACE TROUGH WILL RESIDE
OVER THE FORECAST AREA THROUGH THE PERIOD WITH THE POTENTIAL FOR
SOME AMPLIFICATION OF THE UPPER TROUGH BY EARLY NEXT WEEK. THIS TYPE
OF PATTERN USUALLY SUPPORTS A SLIGHT TO SMALL CHANCE OF DIURNAL
CONVECTION WITH TEMPS HOVERING NEAR NORMAL. CAVEAT TO THIS IS THAT
WITH NW MID/UPPER LEVEL FLOW...POTENTIAL FOR DECAYING MCS OR MCS
INDUCED VORT MAX TO AFFECT THE REGION FROM ANY CONVECTION THAT
DEVELOPS IN THE MID/UPPER MS VALLEY OR THE LOWER GREAT LAKES. THIS
IS DIFFICULT TO FORECAST THIS FAR OUT...SO WILL KEEP POPS AOB 30%
FOR NOW.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM TUESDAY...

BRIEF IFR/MVFR CONDITIONS IN ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING...THEN MVFR FOG AND HAZE WEDNESDAY MORNING.

A TRICKY FORECAST REGARDING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST
CHANCE FOR SHOWER/STORM ACTIVITY IS EXPECTED AT THE RWI/FAY TAF
SITES...WITH A LESSER CHANCE AT RDU AND THE LEAST CHANCE AT INT/GSO.
SEE NEAR TERM DISCUSSION FOR MORE DETAIL ON THE CONVECTIVE CHANCES.
AT THIS TIME WILL COVER THE POTENTIAL FOR CONVECTION BY ADDING A
SCT060CB TO ALL TAF SITES BETWEEN 20Z AND 02Z THIS
AFTERNOON/EVENING. ISOLD SHOWERS/STORMS WILL BE POSSIBLE THROUGHOUT
THE OVERNIGHT PERIOD...HOWEVER...CHANCES ARE TOO LOW TO INCLUDE
MENTION IN THE TAFS AT THIS TIME. THE SAME AIR MASS OVERHEAD WILL
RESULT IN AREAS OF MVFR HAZE AND FOG AGAIN ON WEDNESDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES INTO OUR REGION FROM THE
NORTHWEST. LINGERING LOW LEVEL MOISTURE IN THE COASTAL PLAIN MAY
ALSO PROMOTE MVFR/IFR FOG DEVELOPMENT AT KRWI AND KFAY EACH MORNING
THURSDAY THROUGH SATURDAY. -VINCENT/MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ009>011-
024>028-040>043-073>078-083>086-088-089.

&&

SYNOPSIS...WSS
NEAR TERM...VINCENT
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...VINCENT
Hazardous weather outlook, Jul 22, 11:30 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EDT TUE JUL 22 2008

NCZ007-008-021>023-038-039-230915-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
1130 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE MID TO UPPER 90S
THIS AFTERNOON. HEAT INDEX VALUES WILL REACH AS HIGH AS 100 TO 103
DEGREES. PEOPLE VENTURING OUTDOORS ARE URGED TO DRINK PLENTY OF
FLUIDS...WEAR LIGHT COLORED AND LOOSE FITTING CLOTHING...AND TO
TAKE FREQUENT BREAKS IN AIR CONDITIONED ROOMS TO HELP PREVENT HEAT
ILLNESSES.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY AFTERNOON IN ASSOCIATION WITH A WEAK COLD FRONT
APPROACHING THE AREA. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...IN
ADDITION TO LARGE HAIL. OTHERWISE...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH ANY STORMS THAT MAY DEVELOP
THIS AFTERNOON.

NCZ009>011-024>028-040>043-073>078-083>086-088-089-230915-
VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1130 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY AFTERNOON IN ASSOCIATION WITH A WEAK COLD FRONT
APPROACHING THE AREA. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...IN
ADDITION TO LARGE HAIL. OTHERWISE...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH ANY STORMS THAT MAY DEVELOP
THIS AFTERNOON.

VINCENT

In the hours before

Local storm report, Jul 22, 6:08 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 ESE WINSTON-SALEM     36.09N 80.23W
07/22/2008                   FORSYTH            NC   LAW ENFORCEMENT

            TREE DOWN AT RT 52 AND RT 421 IN DOWNTOWN WINSTON-SALEM.

&&

BLAES
Local storm report, Jul 22, 6:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
621 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             11 WNW FORT BRAGG       35.19N 79.18W
07/22/2008  E1.75 INCH       MOORE              NC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL AT LOBELIA RD AND MCGILL RD.

&&

SMITH
Special weather statement, Jul 22, 6:23 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT TUE JUL 22 2008

NCZ008-222300-
GRANVILLE-
623 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE COUNTY THROUGH 700
PM EDT...

AT 623 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BEREA...OR ABOUT 9 MILES WEST OF OXFORD...MOVING EAST AT 7 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BEREA AROUND 630 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VINCENT
Local storm report, Jul 22, 6:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             N STEDMAN               35.02N 78.70W
07/22/2008  E0.88 INCH       CUMBERLAND         NC   PUBLIC

            NICKEL SIZE HAIL IN STEDMAN.

&&

SMITH
Special weather statement, Jul 22, 6:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT TUE JUL 22 2008

NCZ040-041-222300-
CHATHAM-WAKE-
626 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND CHATHAM COUNTIES
THROUGH 700 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MONCURE...OR ABOUT 12 MILES SOUTHEAST OF PITTSBORO...MOVING NORTHEAST
AT 7 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NEW HILL AROUND 700 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT
Local storm report, Jul 22, 6:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             FAYETTEVILLE            35.07N 78.90W
07/22/2008  E0.25 INCH       CUMBERLAND         NC   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:15 AM EDTHeat AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 18 more8 hr
Jul 22, 3:12 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson18 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningRAHWayne41 min
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore36 min
Jul 22, 3:52 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Jul 22, 4:01 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake44 min
Jul 22, 4:03 PM EDTAreal Flood AdvisoryRAHChatham, Davidson, Montgomery, Moore, Randolph, Stanly101 min
Jul 22, 4:32 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wake43 min
Jul 22, 4:38 PM EDTSevere Thunderstorm WarningRAHMoore50 min
Jul 22, 4:49 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson2 hr
Jul 22, 4:56 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Jul 22, 4:58 PM EDTSevere Thunderstorm WarningRAHPerson47 min
Jul 22, 5:01 PM EDTFlash Flood WarningRAHMoore74 min
Jul 22, 5:01 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson44 min
Jul 22, 5:04 PM EDTAreal Flood AdvisoryRAHWayne108 min
Jul 22, 5:05 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore40 min
Jul 22, 5:14 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
Jul 22, 5:23 PM EDTFlash Flood WarningRAHJohnston, Nash58 min
Jul 22, 5:32 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Jul 22, 5:40 PM EDTFlash Flood WarningRAHForsyth3 hr
Jul 22, 5:45 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person27 min
Jul 22, 5:46 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson21 min
Jul 22, 5:54 PM EDTSevere Thunderstorm WarningRAHStanly36 min
Jul 22, 5:59 PM EDTSevere Thunderstorm WarningRAHCumberland46 min
Jul 22, 6:02 PM EDTSevere Thunderstorm WarningRAHWake43 min
Jul 22, 6:03 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph57 min
Jul 22, 6:31 PM EDTSevere Thunderstorm WarningRAHGranville, Person33 min
Jul 22, 6:37 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Jul 22, 6:37 PM EDTSevere Thunderstorm WarningRAHDurham, Wake25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.